Study reveals continued damage from banned obesity drug
Fenfluramine, the appetite suppressant drug banned in the US in 1997 due to fears over its links to heart conditions, has been shown to have serious long-term effects. In a report published today in the open access journal BMC Medicine, researchers have shown that people who stopped using fenfluramine eleven years ago had damaged heart valves up to seven years later.
Fenfluramine (and the closely related dexfenfluramine) were widely prescribed as half of a so-called 'fen/phen' drug combination used to combat obesity. Since its withdrawal, there have been reports that tens of thousands of lawsuits have been filed against the drug's manufacturers over damage caused. In this study, Charles Dahl from the Central Utah Clinic led a team of researchers who studied the heart condition of 5743 former fenfluramine users. He said, "Valve problems were common in individuals exposed to fenfluramines, more frequent in females and associated with duration of drug use in all valves assessed".
Heart valves, such as the aortic, mitral and tricuspid valves, ensure that blood flows in the correct direction around the heart. When they fail, blood back-flows (termed regurgitation). If the regurgitation is severe enough, congestive heart failure and/or the need for heart valve surgery may occur. Dahl said, "We found clear evidence for a strong, graded association between duration of exposure to fenfluramines and prevalence of aortic regurgitation and for mild or greater mitral and tricuspid regurgitation".
This is the largest study to examine duration of exposure to the drug and the first to estimate the incidence of valvular surgery among prior users. The authors found that 0.44% of former fenfluramine users in this group had valve surgery as a result of the use of fenfluramines. This risk for valve surgery was increased approximately seven fold. They write, "This is probably a conservative estimate, as another study has shown that there exists a 17- to 34-fold excess of clinically apparent (presumably severe), valvular disease in persons who had used fenfluramines for four months or longer".
Citation: Valvular Regurgitation and Surgery Associated with Fenfluramine Use: An Analysis of 5743 Individuals Charles F Dahl, Marvin R Allen, Paul M Urie and Paul N Hopkins, BMC Medicine (in press)
Source: BioMed Central